Sorbitol. It can aggravate PVC's. It's in gum, my light breakfast syrup and my Vitamin D chewable supplements. Mannitol, xylitol and all artificial sweeteners with a suffix of "ol" are terrible PVC triggers.
About 6 years ago, my wife got me hooked on Trident gum - well, not really - I got myself hooked. I used to have a nicotine addiction (Nicorette gum), so I was replacing that addition with Trident to help my oral fixation. I didn't make the correlation at the time, but it was right about the time that I really got "addicted" to the gum that I also started having PVCs. That odd sensation of a certain emptiness in my chest for one beat was really strange to me. At first I thought it was heartburn or something else, but then I started noticing what seemed like a "missed" heartbeat, which freaked me out. I cut out grapefruit juice - didn't work; coffee - didn't work; hot chocolate mixes in my coffee - didn't work; and everything else I could think of. Nothing worked. I finally went to a cardiologist who explained what PVCs actually were and that my heart was as strong as a 20-year-old's (I was about 51 at the time).
I thought I just had to learn to live with PVCs, and I did. A couple of weeks ago, I ran out of Trident - I was buying it by the case. I went about 4 days without the gum, and I had less PVCs. I told my wife how something had changed and that my PVCs were far less frequent than before. A few days after I told her that, I received a shipment of the Trident gum. The PVCs started again after starting to chew the gum once again. It was at that point that I finally started making the connection. About three days ago, I started weaning myself off the gum. As I did so, my PVCs have almost completely disappeared. It's too early for me to say without a doubt that the gum is the connection, but if the end of PVCs continues for several weeks, I can tell you one thing for sure - I WILL NO LONGER CHEW TRIDENT GUM or any other for that matter.
Interesting reading here...Im 56 and have had a stent placed in my LAD artery. I was on Tricegrelor 90ml twice daily and had given up smoking because of this condition. In smokings place I took up chewing Extra gum (Lemon and Lime - Yum!)..However, I was hoovering it back throughout the day and finding I was getting ridiculous palpitations....I told this to my cardiac specialist and he said give the Tricegrelor away and start Clodipegrel in its place....Palpitations exactly the same!.....Read about Phenylalamine / Sorbitol content in gum so decided to give the gum away....Result - No palpatations!!...not one! ….No more sugarless gum for me!
Most PVC are harmless. It's usually caused by the node misfiring. It's a mistimed contraction. I haven't read a study to confirm, or deny gum chewing causes arrhythmias. I have been chewing gum while at work, and never had an issue until a few months ago. I'm having testing done later this month to hopefully get to the bottom of it. I asked my doctor if I should be taking a beta blocker, but she said no due to history of asthma.
You should get it checked if you have a series of PVCs in a row that would be cause for concern.
Hello. I have had palpations since I was 12. I relate it to getting my period. It would come and go. However, within the last 2 months they have been horrible. Probably having around 10,000 a day. I was just trying to figure out what the heck could be making them so much worse. Then thought about the fact that I crew trident gum ALL the time. I am going to try and stop and see if that helps me as well!! I HATE THEM!!!!!
Surgerless gum contains sorbitol. Sorbitol is used in treatment of serum electrolyte imbalance. So while I don't think it causes arrhythmia, it could possibly adversely affect serum electrolytes which in turn could cause arrhythmia. I found that chewing multiple packs of gum with sorbitol burned my tongue and taste buds.
I have noticed a direct correlation between chewing sugarless gum and palpitations/heart "flip flops". It only takes a piece or two for me to notice it. Did stopping the gum clear up the problem?
hmmm..some interesting info. I think i will do a little test....NO gum...for a week. See what happens. Probably will still have the palps...I feel a couple popping now and then already early this morning...but I will see if they are less than normal...thanks everybody!
Sugarless gum has sorbitol in it, it's the sweetener. It's known to increase stomach acid and cause gerd. some folks swear an aggravated GI tract can cause more palps....
My two cents in on this one would not be so much of the sugarless gum and PVC's but two other issues...one would be taking in too much air as you are chewing it which could cause your system to work a little harder to expel the air because it doesn't belong there at an added level and common sense for me would be what happens when any of us chew gum..for most of us it isn't really what i would call a relaxing event but one where i think if testing were done or this (???) i know it sounds a little off the wall here but it seems to me when we do chew gum it is done at a quick pace thus possibly causing some small adrenaline rushes in our system.....just a thought but i know how i am when i chew bubblelilcious gum...especially the cotton candy flavored stuff LOL
No direct idea/knowledge, but I have heard/read a lot of "bad" things about artificial sweeteners (and regular sweetners too). I drink two or three glasses of diet caffeine free cola a day and I recall getting advice that isn't good for me relative to my AFib condition. I don't recall who/how I got that information but do not think it came from a medical doctor. If it had I am sure I would stop drinking the junk.